Welcome to our new website! If this is the first time you are logging in on the new site, you will need to reset your password. Please contact us at firstname.lastname@example.org if you need assistance.
Your membership opens the door to free learning resources on demand. Check out the Member Knowledge Center for free webcasts, publications and online courses.
Hear from leaders around the globe as they share insights about their experiences and lessons learned throughout their certification journey.
The Learning Portal will be under maintenance Monday, 6 December between 6 AM and 5 PM EST. Portal functionality will be unavailable during this window.
We apologize for any inconvenience caused during this time.
Posted 01 December 2014 | By Alexander Gaffney, RAC,
A new draft guidance document issued by the US Food and Drug Administration (FDA) calls for all over-the-counter (OTC) drugs containing acetaminophen to be labeled with a new statement warning consumers about the risk of the products causing serious skin reactions.
The new guidance, Recommended Warning for Over-the-Counter Acetaminophen-Containing Drug Products and Labeling Statements Regarding Serious Skin Reactions, follows a 2013 warning by FDA that the drugs are associated with a risk of developing serious skin reactions.
Those reactions, including Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP), are known to be fatal and can occur after just a single use.
While FDA said it was difficult to determine the exact frequency with which the side effects occurred, regulators said that they believed the events occurred "rarely."
FDA's new draft recommendations are intended to warn consumers and healthcare providers about those risks, and apply to all single- and combination-ingredient acetaminophen-containing products marketed under the Tentative Final Monograph (TFM) for Internal Analgesic, Antipyretic, and Antirheumatic (IAAA) Drug Products for Over-the-Counter Human Use, the agency said.
Under the new guidance, FDA "does not intend to object to the marketing of products containing the following warning language:"
Allergy alert: acetaminophen may cause severe skin reactions. Symptoms may include:skin reddeningblistersrash If a skin reaction occurs, stop use and seek medical help right away.
Allergy alert: acetaminophen may cause severe skin reactions. Symptoms may include:
If a skin reaction occurs, stop use and seek medical help right away.
The language should be included in the "warnings" section of the product labeling, FDA said.
While the guidance is technically non-binding, FDA could object to the marketing of any product not containing the warning, preventing it from being sold.
Recommended Warning for Over-the-Counter Acetaminophen-Containing Drug Products and Labeling Statements Regarding Serious Skin Reactions (FR)
Tags: Acetaminophen, Draft Guidance, Labeling, Warning, Skin Reactions
Regulatory Focus newsletters
All the biggest regulatory news and happenings.